Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 143, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 5:53 AM CDT for 4 counties in Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 5:53 AM CDT (10:53 UTC)
- Expired
- Jul 8, 2020, 6:20 AM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:05 AM CDT | TSTM WND DMG | Nimrod, MN | A FEW LARGE BRANCHES BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
460
WUUS53 KFGF 081053
SVRFGF
MNC005-057-111-159-081130-
/O.NEW.KFGF.SV.W.0143.200708T1053Z-200708T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
553 AM CDT Wed Jul 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Hubbard County in north central Minnesota...
Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 630 AM CDT.
* At 553 AM CDT, severe thunderstorms were located along a line
extending from near Menahga to near Verndale to Eagle Bend, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wadena, Park Rapids, Menahga, Sebeka, Verndale, Staples Airport and
Akeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9524
4661 9522 4685 9532 4706 9467 4680 9466
TIME...MOT...LOC 1053Z 247DEG 29KT 4680 9513 4647 9497 4617 9503
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lynch1 follow-up statement
468
WWUS53 KFGF 081120
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
620 AM CDT Wed Jul 8 2020
MNC005-057-111-159-081130-
/O.CAN.KFGF.SV.W.0143.000000T0000Z-200708T1130Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
620 AM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9524
4661 9522 4685 9532 4706 9467 4680 9466
TIME...MOT...LOC 1118Z 247DEG 29KT 4688 9486 4655 9470 4625 9476
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 8, 4:00 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 400 AM CDT Wed Jul 8 2020 .SHORT TERM...(Today through Thursday) Issued at 353 AM CDT Wed Jul 8 2020 500 mb short wave moving NE thru E ND and southern Manitoba. Thunderstorms over northern ND decreased in intensity as they moved east as the 850 mb low level jet developed stronger storms over SE ND. Bow echo that moved just north of I-94 also weakened as it moved into east central ND by 08z as main t-storms held in a bit south. What is left for this morning is an area of rain and embedded t-storms in NW MN and stronger t-storms in far SE ND and parts of WC MN. The atmosphere farther east into MN ahead of the SE ND storms isnt too supportive for severe but at least this area still has a chance for isold svr thru 11z. Did drop the watch for NE ND and NW MN and kept it for SE ND and WC MN. Rainfall so far heaviest in parts of the southern RRV in the Fargo-Valley City area and parts of Richland county with pockets of 1.50+ inches. This activity will exit this morning. The 500 mb low center is over west central Saskatchewan and this will move east. Drier air will move into E ND today and a cold front will move east and be in the RRV midday and in western MN by mid aftn. Some storms will fire along the front, though warm 700 mb temps in the 13-14C range in the aftn may limit any storm potential in west central MN with best chances it seems from various CAMs Bemidji and east into the MN arrowhead. As the 500 mb low moves east thru central Manitoba some wraparound moisture and a low risk of a shower or t-storms will spread along the ND/Manitoba border Thursday morning with the rest of the area dry. Bit breezy though with west winds 15 to 30 mph. .LONG TERM...(Thursday night through Tuesday) Issued at 353 AM CDT Wed Jul 8 2020 The main impacts through the long term will be the continued heat and humidity...and periodic chances for thunderstorms. Will initially start the period with some sort of near zonal 500mb flow. Therefore most of the area should remain dry in the Thursday night into Friday time frame. Then a western United States ridge starts to build, putting this FA into northwest flow. Models show a short wave shifting into the FA Friday night to Saturday. This should bring a chance for precipitation to most of the area. The western ridge slowly shifts east into this FA by Sunday into early Monday. For this reason, highs on Sunday and Monday should be the warmest of the long term period, or in the mid to upper 80s. Low pressure moving into the Canadian Rockies on Monday into Tuesday should push the 500mb ridge east of the FA, putting the FA back into either southwest or zonal flow again. Once again, there is a potential short wave somewhere by Monday afternoon into early Tuesday, that could bring another round of precipitation to the area. Other than the potentially warmer days Sunday and Monday, highs look to be only slightly above normal (more low to mid 80s). && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Godon AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 8, 4:38 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST 2 W FERGUS FALLS 46.28N 96.11W
07/08/2020 M83 MPH Otter Tail MN ASOS
PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.
&&
GGUSTLocal storm report, Jul 8, 4:39 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM FUNNEL CLOUD 2 E FERGUS FALLS 46.28N 96.03W
07/08/2020 Otter Tail MN 911 CALL CENTER
FUNNEL CLOUD OBSERVED EAST OF TOWN MOVING TOWARDS
UNDERWOOD.
&&
GGUSTLocal storm report, Jul 8, 4:51 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
451 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM TSTM WND GST FERGUS FALLS 46.28N 96.07W
07/08/2020 M62 MPH OTTER TAIL MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 8, 5:37 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM TSTM WND GST 1 N NEW YORK MILLS 46.53N 95.37W
07/08/2020 M60 MPH Otter Tail MN TRAINED SPOTTER
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. STRONG
AND PERSISTENT WINDS WITH TREES LAYING SIDEWAYS.
&&
GGUSTLocal storm report, Jul 8, 5:38 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST 1 N NEW YORK MILLS 46.53N 95.37W
07/08/2020 M60.00 MPH Otter Tail MN TRAINED SPOTTER
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. STRONG
AND PERSISTENT WINDS WITH TREES LAYING SIDEWAYS. MULTIPLE
GUSTS TO 60 MPH FROM 530 THROUGH 535 AM CDT.
&&
GGUSTLocal storm report, Jul 8, 5:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HEAVY RAIN HANKINSON 46.07N 96.89W
07/08/2020 E3.00 INCH RICHLAND ND BROADCAST MEDIA
RELAYED REPORT FROM PUBLIC.
0546 AM HEAVY RAIN WEST FARGO 46.87N 96.90W
07/08/2020 E1.57 INCH CASS ND BROADCAST MEDIA
RELAYED REPORT FROM PUBLIC.
0545 AM HEAVY RAIN FARGO 46.88N 96.82W
07/08/2020 M1.36 INCH CASS ND BROADCAST MEDIA
MEASURED AT KFGO BROADCAST STATION.
0548 AM HEAVY RAIN LEONARD 46.65N 97.25W
07/08/2020 E1.70 INCH CASS ND BROADCAST MEDIA
RELAYED REPORT FROM PUBLIC.
0548 AM HEAVY RAIN HORACE 46.76N 96.90W
07/08/2020 E1.99 INCH CASS ND BROADCAST MEDIA
RELAYED REPORT FROM PUBLIC.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:42 AM CDT | Special Weather Statement | FGF | Wilkin | 63 min |
| Jul 8, 2:12 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 63 min |
| Jul 8, 2:18 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 57 min |
| Jul 8, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 53 min |
| Jul 8, 3:10 AM CDT | Special Weather Statement | FGF | Clay | 50 min |
| Jul 8, 3:17 AM CDT | Special Weather Statement | FGF | Clay | 58 min |
| Jul 8, 3:22 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 38 min |
| Jul 8, 3:36 AM CDT | Areal Flood Advisory | FGF | Clay | 8 hr |
| Jul 8, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 8, 4:14 AM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 31 min |
| Jul 8, 4:43 AM CDT | Tornado Warning | FGF | Grant, Otter Tail | 47 min |
| Jul 8, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 60 min |
| Jul 8, 5:20 AM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 40 min |
| Jul 8, 6:19 AM CDT | Special Weather Statement | FGF | Wadena | 56 min |
| Jul 8, 10:42 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Jul 8, 5:00 PM CDT | Special Weather Statement | FGF | Otter Tail | 45 min |
| Jul 8, 5:08 PM CDT | Tornado Warning | FGF | Grant, Otter Tail | 52 min |
| Jul 8, 5:30 PM CDT | Special Weather Statement | FGF | Otter Tail | 60 min |
| Jul 8, 6:05 PM CDT | Special Weather Statement | FGF | Otter Tail | 25 min |
| Jul 8, 6:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 27 min |
| Jul 8, 6:35 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.